I went back to the doctor for a third time about my insomnia. I’ve had two scrips for sleepers, and I’ve been frugal with them, taking a maximum of three per week, in the knowledge that they are addictive and that the low dose I was on wouldn’t remain effective for long.
It was a new doctor, possibly a replacement for the one that just threw up his hands at the damage being done to the NHS by this kleptocracy and retired.
She questioned me closely about my symptoms, asking a wider range of questions, making me uncomfortable with some of the answers. I can’t say I was 100% honest, but I also don’t really know what some of the answers are. Are you happy? Fuck, no. But…
It’s not that I have much trouble getting to sleep at night (not since I went back to reading paper books and cut down on coffee). It’s that I tend to wake stupidly early (around 4 a.m.) and can’t get any more sleep. She asked about my eating habits and about the job.
It’s only when you come to describe the job to a non-teacher that you realise how preposterous it sounds. Not just impossible to do, but impossible to believe. When you get to the bit where the management burst into your room like Special Branch and start questioning your students and checking their books while you’re in the middle of a lesson, it starts to seem like you’re making this shit up. Or the bit about how – even though you already don’t have enough time to do all the things you’re supposed to do – you’ll be given even less planning/marking time with no additional pay next year – just because the head teacher has it in his power to make that happen and claims to have no budget to do otherwise.
So she gave me a sleeping pill refill but also some anti-depressants. This is a bad idea, I know. But I’m looking to get through to the end of the academic year: short term thinking. I know the side effects can make you feel worse, but I also know that people respond in a wide range of different ways, so I’ll give it a go and eliminate the possibility.
Now. I was warned that these pills would take a couple of weeks to start working as they should, and that in the meantime I might feel a bit weird. I kind of imagined that as being in about a week’s time, after a few doses, I would start to feel odd, maybe. One little pill, one little 50mg pill, couldn’t have much impact.
Welp, maybe it’s the power of suggestion, but I started to feel weird almost immediately. I didn’t take a sleeping pill as well. Read a bit (The Magus is my current bedside read) and fell asleep as normal. Woke up at 4 a.m. (as normal) and then couldn’t get to sleep (normal). But it was the way my mind was working that felt strange. I couldn’t seem to grasp at a thought. I still couldn’t get back to sleep, but neither could I think about anything. Thoughts were under water, but deeper than they appeared; I’d reach for them and my hands would close around nothing.
I went through the day feeling spaced out and headachy (all expected, according to the leaflet). Felt a bit more normal after about 11 a.m., but even now (nearly 5 p.m.) I’m feeling floaty and distant from my own thoughts.
Anyway, folks, the bit about work being shit and causing stress and anxiety? Probably the best therapy was to write a book about it. So I did. If a few hundred thousand people buy it, maybe I could give up teaching.